Format

Send to

Choose Destination
Arch Pediatr. 2005 Jan;12(1):34-41.

[Severe acute pancreatitis in children receiving asparaginase: multicenter retrospective study].

[Article in French]

Author information

1
Service d'oncohématologie pédiatrique, hôpital de Hautepierre, CHU de Strasbourg, avenue Molière, 67098 Strasbourg cedex, France.

Abstract

Asparaginase is frequently used in the treatment of lymphoblastic malignancies in children and is a major cause of drug-induced acute pancreatitis. Severe cases of iatrogenic pancreatitis are uncommon but potentially lethal, and represent a diagnostic and therapeutic challenge.

PATIENTS AND METHOD:

We have retrospectively collected pediatric cases of severe acute pancreatitis induced by asparaginase, having occurred since January 1996 in participating centers from France and Belgium.

RESULTS:

Eleven patients, between four and 15 years old, have been included. Pancreatitis has been observed in all treatment phases, after 6 to 21 doses of asparaginase, 2 to 16 days after the last injection. Circulatory collapse (5/11), insulin-dependent diabetes (6/11) and pancreatic pseudokysts (7/11) were the major complications. Non-surgical treatment mainly included digestive rest, broad-spectrum antibiotic therapy and prolonged use of morphine. Asparaginase has been eventually reintroduced in three cases, and has caused a recurrence of pancreatitis in two of them.

CONCLUSION:

Intensive supportive management should enable a favourable outcome in most cases of acute pancreatitis induced by asparaginase in children. There is no way to predict the occurrence of this adverse event. Re-use of asparaginase should probably be ruled out.

PMID:
15653052
DOI:
10.1016/j.arcped.2004.07.020
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center